By KittyKristi Latest Reply 2013-04-20 17:36:14 -0500
Started 2013-04-18 08:27:20 -0500

Ello DC!
I started taking Metformin this morning, and to be honest I am a bit nervous!! I know that it works very well for most people, but I am nervous about side effects…

I have heard many different things, icky stomach, loose stool things like that, but I have also heard that in women..(men womenly gross content that may make you loose your breakfast) like heavy menstraul bleeding and cramps… Not sure if this is true but that makes me nervous.

If any of you, men included, Know if any of this is correct. Or if any of you have suggestions on when to take the medication (I take it once a day for the first week, then 2 pills twice daily) I would greatly appreciate it!

Kristi's Tip of the Day: Don't be a sad panda! Life is to short! Turn you frown upside down and post! We are here! <3

14 replies

Chopstix 2013-04-20 17:36:14 -0500 Report

I have not had any problems with Metformin. When I first started the doc had me on metformin and diabeta. I quickly figured out which one was making my heel sore as hell. It was to the point I could hardly walk. I stopped taking the diabeta and changed doctors and have not had any problems since. That was almost ten years ago. Walking around a tractor-trailer with sore feet to do an inspection two plus times a day is not fun…

Just Joyce
Just Joyce 2013-04-19 09:56:11 -0500 Report

Metformin should be taken with food. When I first started taking it my stomach was upset all night. A friend who has been on it for years told me to eat half my meal, take the pill and eat the other half. I am to the point where I can take it without eating and it does not have an effect on me.

I learned in my pharmacology class that the first four side effects listed on the bottle of medication are the ones to be most concerned with. Most pharmacies will give you the paper work on the medication prescribed to you. I read this when I first got the medication and then went back and asked the pharmacist questions. I also asked my doctor questions.

Medications can cause different side effects in each person. What someone else experienced may not happen to you at all. What I like about it is that for me it helps with weight loss.

Teresa Adkins
Teresa Adkins 2013-04-19 07:00:27 -0500 Report

I'm new at this but I wish you luck on this med :) I have read so many different things on it and everyone seems to react differently. I'm on 2000 mg right now and just cut it back to 1500mg to see if the side effects would ease up. Good luck!

Harlen 2013-04-18 18:57:24 -0500 Report

It made me sick and feel like I had the flu

Teresa Adkins
Teresa Adkins 2013-04-19 06:53:08 -0500 Report

I'm having same issues with upset stomach :(

Just Joyce
Just Joyce 2013-04-19 10:00:34 -0500 Report

The first instructions on my bottle of metformin says Take With Food. Eat half your meal, take the pill and eat the other half. I also never take medications with anything but water unless other wise instructed.

Kirk H
Kirk H 2013-04-18 17:59:37 -0500 Report

My results have been very positive…no problems that I am aware of at all. My dose is now only 500mg daily but I was on 1000mg the first 7 months.

95ncountin 2013-04-18 16:13:06 -0500 Report

I split my metformin dose throughout the day. My stomach really disliked not for men and just wonders. I am on 2000 mg a day, so I take 1000 mg before lunch 1000 milligrams after 4pm. Biosyn found that metformin comes in an extended release version. My original endocrinologist prescribed that. My new endocrinologist took me off the extended-release and put me on the regular. I find that to be much easier on my gastrointestinal tract. I have virtually no side effects at all now. I've been on metformin for four years. It no longer is a big deal to me.
It's a medication with some wonderful benefits. I'm happy that it looks like I can stay on it for the rest of my life without major side effects.

Hope that helps.

KG66 2013-04-18 15:28:10 -0500 Report

When I was first diagnosed with diabetes they thought I was Type 2 (even though I only weighed 109 lbs) I was on Metformin for at most a week. I had really bad gas. Let's just say I smelt bad cause it would happen without me even feeling it! Not fun! Luckily the doctors looked closer at my test results to find out I was Type 1, I got put on insulin right away.

usssmale 2013-04-18 13:44:33 -0500 Report

The only issues I had with Metformin is that after 1yr or so…it wasn't able to help control my sugar level. Now on using an insulin pen "Lantus SoloStar"

sNerTs1 2013-04-18 10:52:13 -0500 Report

I was on Metformin from the get go and just recently was switched to a different medication.

My problem was this … I first started it with my morning and evening meals but I had gotten the runs every single day after the morning one. I was switched to taking 1 500 mg. tablet at night which worked really good for me. I had absolutely NO problems whatsoever on that. Not even with my monthly, "lets not skip in the park this week" thang.

I was switched back to morning and night recently because of a rise in my A1C due to stress. I again … experienced the runs. I was switched off to something totally different now.

I dont want to scare you, Im just telling you how it affected me. Some people are ok and deal with things easier, I just couldnt. Like i said, at night, it was a dream for me and worked great.

I hope it all works out for you, give it an honest chance. Maybe if you start having problems, ask if you can take a probiotic with it and see if that helps to stop the "runs" … because quite honestly, Id much rather DANCE through life … running makes you miss EVERYTHING!

GL girlie and let us know how you do. *Hugs* Cheryl

smurfysuzi 2013-04-18 08:49:04 -0500 Report

The only issues I've had so far (2months on it) was upset stomach and diarherra in the first two weeks. After that I get a bit of diarherra if I eat too many carbs. If I watch my carb intake then no problems. My cycle hasn't been any heavier than it has been in the past.

Scarlet03 2013-04-18 08:39:26 -0500 Report

I took Metformin for the first 8 years of being diabetic,It worked well I always had a A1C of less than 7…so its good for that… I can say that I had stomach trouble and always had GERD. Then for some strange reason began to have black outs with it, and I would swell, so I got off of it…and eventually all diabetic pills are off my list cause of an ingrediant in it..I truly dont know…

Metformin is best to take, before your meals…With the heavy bleeding and stuff…it didn't happen with me…

All diabetics in one way are different, yes we do have the similarity of BG…so metformin maybe the perfect medication…just watch your carb intak

Next Discussion: Snacks at bedtime.... »